Indiana, 2005

Damaging Winds in Indiana, August 19, 2005

August 19, 2005 · NWS IND · 3 events in 3 counties and zones

A few strong storms moved through west central Indiana during the early morning hours of 19 August 2005.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few strong storms moved through west central Indiana during the early morning hours of 19 August 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 2:10 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 19, 2:10 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST FRI AUG 19 2005

.DISCUSSION...LOW PRES FOUND ACRS ERN WI EARLY THIS MORNING WITH A
CD FRONT STRETCHING SW TO NRN MO AND KMCI. VERY WARM AND HUMID AIR
MASS IN PLACE ACRS CENTRAL INDIANA EARLY THIS MORNING WITH DEWPOINTS
IN THE LOWER 70S. RADAR MOSAICS SHOW TSRA OVER CENTRAL IL AND
CENTRAL INDIANA. IR SAT IMAGERY SHOWS COOLING TOPS.

FCST CHALLENGE TDY WL BE POPS TDY AND TONIGHT AS WARM AIR MASS
LINGERING IN AREA.

CONFIDENCE IN NAM/GFS A BIT LOW THIS MORNING AS NEITHER MODEL HAS A
GOOD HANDLE ON THE TSRA/S STRETCHING ACRS THE AREA. 310K NAM
ISENTROPIC SFC SHOWS GOOD VV EARLY THIS MORNING PUSHING EAST ACRS
INDIANA DURG THE COURSE OF THE AM. FORECAST SOUNDINGS INDICATE VERY
WARM AND UNSTABLE AIRMASS ACRS THE AREA THIS AFTERNOON WITH GFS
INDICATING A LARGE CAPE OVR 5K J/KG...WHILE NAM IS CLOSER TO 2.5K
J/KG. LIS STILL STRONGLY UNSTABLE RANGING FROM -6 TO -8. SHUD BE
PLENTY OF SUN THIS AFTERNOON AND DAYTIME HEATING SHUD BE AN
ADDITIONAL TRIGGER. H20 IMAGERY SHOWS SURGE OF TROPICAL MOISTURE
ACRS NM AND KS AIMING AT IL AND CENTRAL INDIANA. THUS GIVEN THIS
FEEL TSRA APPEARS REASONABLE THIS AFTERNOON. GIVEN ONGOING EVENT
ACRS THE WRN AREA AND UNCERTAINLY ON WHO THESE SYSTEM WL EVOLVE...WL
NOT TRY TO TIME AFTERNOON PCPN AS TSRA COULD LINGER MUCH OF THE
NIGHT. WARMER AIR ACRS THE FA TDY WITH H8 TEMPS RISING TO A SULTRY
20C. GIVEN THESE HIGH H8 TEMPS WL LEAN A DEGREE OR TWO WARMER THAN
MAV FOR HIGHS TDY. FURTHERMORE...PARCEL TRAJECTORIES INDICATE
PARCELS ARRIVING IN CENTRAL INDIANA FROM SE MO WHERE HIGH YESTERDAY
WERE IN THE MIDDLE 90S.

TIME SECTIONS SHOW A MOIST COLUMN ACRS THE AREA TONIGHT WITH GOOD
VV. UPPER S/W PUSHING THROUGH THE UPPER MIDWEST AND AT THAT TIME. H7
LAYER SHOWS STRONG DURING PUSHING BEHIND THE CD FRONT TOWARD INDIANA
ON FRI NIGHT AND SATURDAY. CD FRONT LOOKS TO PUSH ACRS THE STATE ON
SATURDAY AFTERNOON. GIVEN MOISTURE AVAILABLE AHEAD OF THE FRONT TSRA
ARE QUITE LIKELY. BEST TIMING FOR FROPA APPEARS TO BE DURING THE
MORNING ON SATURDAY ACRS THE WRN FA...AND AFTERNOON ACRS THE ERN
AREA. WL BUMP UP POPS FROM MAV IN ACCORDANCE WITH THE FROPA. WL
STICK CLOSE TO EXPECTED DEWPOINTS FOR LOWS...MAV HANDLES THIS WELL.

COOLER AIR TO PUSH INTO THE ARE ON SAT NIGHT AND SUN AS H8 TEMPS
DROP TO NEAR 12C WITH CAA WITH A NW SFC FLOW. WL LEAN COLDER THAN
MAV HERE. CAA...CYCLONIC UPPER FLOW AND A DRY COLUMN APPEAR FOR
SUNDAY AS DRY AND COOLER AIR WORKS INTO THE STATE AROUND THE UPPER
LOW OVER ERN CANADA.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, Aug 18, 7:55 PM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EST THU AUG 18 2005

INZ021-028>031-035>049-051>057-060>065-067>072-192000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
755 PM EST THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

WIDELY SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE
OVERNIGHT...ALTHOUGH IT APPEARS THAT THE THREAT FOR WIDESPREAD
ORGANIZED SEVERE STORMS IS WANING. IF ANY STORMS DO DEVELOP AND
ORGANIZE...THEY WILL HAVE THE CAPABILITY TO PRODUCE STRONG WINDS.

AREAS AFFECTED AND TIMING:

STORMS MAY DEVELOP TO THE WEST OF CENTRAL INDIANA ACROSS ILLINOIS
TONIGHT. IF SO, SOME OF THOSE STORMS COULD ORGANIZE AND MOVE EAST
INTO CENTRAL INDIANA. IF THIS OCCURS, IT WOULD BE AFTER MIDNIGHT
WITH STRONG WINDS THE MAIN THREAT.

ANOTHER POSSIBILITY IS THAT STORMS COULD MOVE INTO NORTHERN INDIANA
AND MOVE SOUTHEAST INTO PORTIONS OF CENTRAL INDIANA. IF THIS
SCENARIO OCCURS...IT WILL LIKELY IMPACT AREAS NORTH OF
CRAWFORDSVILLE TO ANDERSON LINE.  IF THIS DID OCCUR...IT WOULD ALSO
BE AFTER MIDNIGHT WITH STRONG WINDS THE MAIN THREAT.

DISCUSSION:

A STORM SYSTEM MOVING ACROSS WISCONSIN WILL DRAG A COLD FRONT TOWARD
THE AREA OVERNIGHT. SCATTERED THUNDERSTORMS MAY STILL DEVELOP AHEAD
OF THIS FRONT...MAINLY AFTER MIDNIGHT. IF ANY STORMS DEVELOP, THEY
COULD ORGANIZE AND POSE A DAMAGING WIND THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL INDIANA ON
SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
THE FRONT ON FRIDAY THROUGH SATURDAY EVENING. SOME OF THE STORMS
COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED LATE
TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

MK/CO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
August 19, 3:40 AM EST
Where
Vermillion County, 10 mi SSW of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -87.483

A tree was downed.

Thunderstorm Wind, Parke

When
August 19, 3:40 AM EST
Where
Parke County, Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.233

A small tree was downed.

Thunderstorm Wind, Vigo

When
August 19, 3:45 AM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -87.400

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469574, 5469575, 5469576.